New York, 2007

Flash Flooding and Hail in New York, July 9, 2007

July 9, 2007 · NWS ALY · 27 events in 7 counties and zones

A cold front located over the Great Lakes approached the region from the west late Monday, July 9th. A prefrontal trough well ahead of this front, in conjunction with a lake breeze boundary, and a hot, humid and unstable air mass in place, led to the rapid development of scattered strong to locally severe thunderstorms across portions of eastern New York State and western New England during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$240,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front located over the Great Lakes approached the region from the west late Monday, July 9th. A prefrontal trough well ahead of this front, in conjunction with a lake breeze boundary, and a hot, humid and unstable air mass in place, led to the rapid development of scattered strong to locally severe thunderstorms across portions of eastern New York State and western New England during the late afternoon and early evening hours of Monday.

In addition, some thunderstorms contained locally intense rainfall rates of 2 or more inches per hour. This led to localized flash flooding in urbanized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 9, 2:57 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT MON JUL 9 2007

.SYNOPSIS...
HIGH PRESSURE WELL OFF THE SOUTHEAST COAST WILL PUMP A HOT AND HUMID
AIRMASS INTO OUR REGION THROUGH TUESDAY. A WEAK COLD FRONT WILL
SETTLE SOUTHWARD ON TUESDAY...BEFORE BECOMING NEARLY STATIONARY
ACROSS THE REGION. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP...ESPECIALLY FROM TUESDAY AFTERNOON INTO WEDNESDAY. A
STRONGER COLD FRONT WILL CROSS THE REGION LATE
WEDNESDAY...ACCOMPANIED BY MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS...FOLLOWED BY MUCH COOLER AND LESS HUMID CONDITIONS
FOR LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1940Z...ISOLATED SHOWERS/TSTMS JUST BEGINNING TO DEVELOP
ACROSS WESTERN MOHAWK VALLEY INTO PORTIONS OF THE SOUTHERN
ADIRONDACKS. THESE SEEM TO BE COINCIDENT WITH DEWPOINT POOLING/LOW
LEVEL CONVERGENCE...POSSIBLY FROM RETREATING REMNANT OUTFLOW
BOUNDARY FROM THIS MORNING/S MCS. EXPECT AREAL COVERAGE OF
SHOWERS/TSTMS TO INCREASE THROUGH EARLY THIS EVENING.
HOWEVER...INCREASING MID LEVEL CAP MAY PREVENT LARGER-SCALE
COVERAGE/INTENSITY SOMEWHAT. AT THIS TIME...INCLUDED CHC POPS ACROSS
NORTHERN AREAS...AND SLIGHT CHC TO THE S/E THROUGH THE EVENING
HOURS. ANY TSTMS THAT CAN PUNCH THROUGH THE MID LEVEL CAP MAY BECOME
QUITE STRONG...POTENTIALLY TAPPING INTO STRONG MID LEVEL WIND
FIELD...AND FURTHER ENHANCED BY INCREASINGLY DRY MID LEVELS...AIDING
IN EVAPORATIONAL COOLING/DOWNDRAFT STRENGTH POTENTIAL. EXPECT
SHOWERS/TSTMS TO DECREASE IN AREAL COVERAGE AFTER MIDNIGHT.
THEN...AREAS OF FOG WILL LIKELY DEVELOP...ESPECIALLY IN AREAS THAT
RECEIVE EVENING RAINFALL. FOR MINS...GENERALLY WENT CLOSE TO...OR A
SHADE ABOVE THE MAV MOS NUMBERS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TUE...ANOTHER HOT AND HUMID DAY ON TAP...BUT MID LEVELS MAY BE A BIT
WARMER THAN TODAY...LIMITING AREAL COVERAGE OF AFTERNOON/EVENING
TSTMS. NEVERTHELESS...WILL INCLUDE SLIGHT CHC TO CHC POPS FOR THE
AFTERNOON HOURS...WITH HIGHEST ACROSS THE N. AS FOR MAX
TEMPS...GENERALLY WENT CLOSE TO...OR JUST A SHADE LESS THAN THE MAV
MOS...WHICH YIELDS 90-95 ACROSS MOST VALLEY LOCALES...WITH MID/UPPER
80S ACROSS THE HIGHER ELEVATIONS OF THE NORTH COUNTRY...AND
CATSKILLS. THE COMBINATION OF THESE HIGH TEMPERATURES...ALONG WITH
DEWPOINTS WITHIN THE 65-70 RANGE...SHOULD YIELD HEAT INDICES OF
95-99 ACROSS MOST AREAS...EXCEPT NEARING OR SLIGHTLY EXCEEDING 100
ACROSS SOME SOUTHERN AREAS. THESE VALUES ARE CLOSE TO HEAT ADVISORY
RANGES...AND THUS...WILL HIGHLIGHT THIS POTENTIAL WITHIN THE UPDATED
EVENING HWOALY. THE BEST CHANCE FOR HEAT INDICES REACHING OR
SLIGHTLY EXCEEDING 100 DEGREES WOULD BE ACROSS VALLEY AREAS OF
ULSTER/DUTCHESS COUNTIES...AND POSSIBLY SOUTHERN LITCHFIELD CO.

TUE NT...WILL KEEP CHC POPS FOR SHOWERS/TSTMS...WITH BEST CHC
THROUGH MIDNIGHT. OTHERWISE...ANOTHER WARM/MUGGY NIGHT...WITH LOWS
MAINLY RANGING FROM THE 60S TO LOWER 70S.

WED-WED NT....APPROACHING COLD FRONT LATER IN THE DAY SHOULD PROVIDE
THE IMPETUS FOR MORE WIDESPREAD SHOWERS/TSTMS WED AFTERNOON AND
EVENING. THUS...HAVE BUMPED POPS INTO THE LIKELY RANGE FOR LATE WED
AFTERNOON ACROSS WESTERN AREAS...AND HIGH CHC ACROSS THE S/E. AS FOR
MAXES...GENERALLY ACCEPTED THE WARMER MAV MOS NUMBERS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THU-THU NT...COLD FRONT SHOULD HAVE SHIFTED E OF REGION BY THU
AFTERNOON...WITH SHOWERS/TSTMS EXITING REGION. WILL MAINTAIN CHC
POPS IN THE MORNING...THEN NIL FOR THE AFTERNOON...EXCEPT SOME
SLIGHT CHC TO LOW CHC ACROSS NORTHERN AREAS...IN CASE SOME SHOWERS
DEVELOP ACROSS THE HIGHER TERRAIN...WITH THE AID OF OROGRAPHIC
LIFT/ADDED LAKE MOISTURE. OTHERWISE...EXPECT LESS HUMID
CONDITIONS...WITH MAXES GENERALLY RANGING FROM THE LOWER 80S WITHIN
THE VALLEYS...TO THE U 60S/70S ACROSS THE HIGHER TERRAIN OF NORTH
COUNTRY.

FRI-FRI NT...WILL KEEP GENERALLY FAIR...WITH THE EXCEPTION OF SLIGHT
CHC POPS ACROSS THE CATSKILLS INTO THE NORTH COUNTRY FOR FRI
AFTERNOON...IN CASE SOME ISOLATED SHOWERS DEVELOP WITH PASSING UPPER
LEVEL COLD POOL...IN ADDITION TO OROGRAPHIC LIFT. FOR MAXES...WILL
GENERALLY KEEP LOWER 80S FOR THE VALLEY REGIONS...AND MAINLY 70S
ACROSS THE NORTH COUNTRY/HIGHER ELEVATIONS.

SAT-MON...SEVERAL 00Z/09 DETERMINISTIC MODELS AND ENSEMBLE MEMBERS
HINT AT A WAVE RIPPLING ALONG FRONT DURING THIS TIME PERIOD...WITH
BEST CHC FOR SUN-MON. AT THIS TIME...WILL ADD SLIGHT CHC POPS FOR
SAT AFTERNOON...WITH CHC POPS FOR SUN-MON. FOR MAXES...WILL
GENERALLY INDICATE AROUND 80 FOR THE VALLEY REGIONS...AND 70S
ELSEWHERE. HOWEVER...SHOULD AFOREMENTIONED WAVE AND ACCOMPANYING
WIDESPREAD RAINFALL COME TO FRUITION...MUCH COOLER MAXES MAY
RESULT...MAINLY HOLDING IN THE 60S TO LOWER 70S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 01Z.  MAIN ISSUE WILL BE
TIMING OF CONVECTION WHICH WILL RESULT IN BRIEF MVFR/IFR
CONDITIONS.  THE MAIN AREA WITH THE BEST CONVECTIVE POTENTIAL WILL
BE FROM ALB AND POINTS NORTHWARD.  AS WE LOSE SOME INSTABILITY
TONIGHT...HAZY CONDITIONS DUE TO THE ABUNDANCE OF LOW LEVEL MOISTURE
COULD PROVIDE A 3-5 HOUR WINDOW OF IFR VISIBILITIES WITH SOME CU/SC
FLOATING AROUND.  THEN WE MIGHT SEE A REPEAT PERFORMANCE ON TUESDAY
AS WE REMAIN WELL WITHIN THE WARM SECTOR WITH MVFR VISIBILITIES FROM
HAZE AND THE CHANCE FOR ADDITIONAL CONVECTION AFTER 18Z TUESDAY.

TUE PM...VFR/MVFR IN HAZE AND POTENTIAL FOR IFR IN CONVECTION.
WED...MVFR/IFR WITH SCT-NUM CONVECTION EXPECTED.
THU...VFR WITH NO SIG WX EXPECTED AT THIS TIME.
FRI...MVFR CHC OF SHOWERS.
SAT...VFR WITH NO SIG WX EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...
WITH A HOT AND HUMID AIR MASS IN PLACE THROUGH WEDNESDAY MORNING AND
THE CHANCE FOR SHOWERS AND THUNDERSTORMS (MAINLY IN THE AFTERNOON
AND EVENING)...RELATIVE HUMIDITIES WILL AVERAGE DURING THE DAY
BETWEEN 45 AND 55 PERCENT AND AT NIGHT BETWEEN 90 AND 100 PERCENT.
WINDS WILL AVERAGE SOUTHERLY DURING THE DAY AROUND 10 MPH WITH LIGHT
AND VARIABLE WINDS AT NIGHT.  THOSE WINDS WILL INCREASE ON WEDNESDAY
AS A RATHER STRONG COLD FRONT APPROACHES THE REGION WITH A HIGH
PROBABILITY FOR WIDESPREAD MODERATE TO HEAVY RAINFALL.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ANTICIPATED OVER THE NEXT SEVERAL DAYS
(WE WILL NEED TO MONITOR CONVECT TRENDS THOUGH). MAIN STEM RIVERS
CONTINUE TO HAVE NORMAL TO BELOW NORMAL FLOWS FOR EARLY JULY.
RAINFALL FROM THIS MORNING RANGED FROM ON HALF OF INCH TO JUST SHY
OF 1 INCH FROM THE CAPITAL DISTRICT NORTHWARD FROM THE MCS EARLY
THIS MORNING.  AFTER THAT...ISOLATED TO SCATTERED CONVECTION ARE
EXPECTED THROUGH THE AFTERNOON INTO TUESDAY...WITH MORE WIDESPREAD
CONVECTION EXPECTED AS A COLD FRONT MOVES THROUGH WEDNESDAY. DURING
THIS PERIOD...PRECIPITABLE WATER VALUES WILL RISE TO 150-200% OF
NORMAL...WHICH WILL ALLOW ANY THUNDERSTORMS TO PRODUCE LOCALLY HEAVY
DOWNPOURS WITH A QUICK INCH OR TWO IN LESS THAN 3 HOURS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...BGM
FIRE WEATHER..BGM
HYDROLOGY...BGM
Hazardous weather outlook, Jul 9, 1:06 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT MON JUL 9 2007

NYZ032-033-038>043-047>054-058-059-082>084-101100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
206 PM EDT MON JUL 9 2007

...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...CAPITAL REGION...THE LAKE GEORGE AND
SARATOGA SPRINGS REGION...THE SCHOHARIE VALLEY...AND THE EASTERN
CATSKILLS OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH 495.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.

ALSO ON TUESDAY AFTERNOON...VERY WARM TEMPERATURES AND HIGH
HUMIDITY LEVELS WILL COMBINE TO PRODUCE HEAT INDEX VALUES NEAR
100 DEGREES IN VALLEY LOCATIONS. IF HEAT INDEX VALUES EXCEED 100
DEGREES...A HEAT ADVISORY WILL NEED TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN NEW YORK...
ALBANY...FULTON...GREENE...HAMILTON...HERKIMER...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...WARREN...WASHINGTON.

CTZ001-013-MAZ001-025-NYZ060-061-063>066-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
206 PM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE LOWER AND MID HUDSON
VALLEY OF EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO THIS EVENING. MOST
OF THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH ONE
OR TWO COULD PRODUCE STRONG GUSTY WINDS. HEAVY DOWNPOURS WILL ALSO
BE POSSIBLE WITHIN ANY THUNDERSTORMS. A QUICK ONE TO TWO INCHES OF
RAIN COULD FALL IN A SHORT AMOUNT OF TIME...POSSIBLY LEADING TO
PONDING OF WATER IN URBAN AND POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FROM TUESDAY THROUGH
WEDNESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.

ALSO ON TUESDAY AFTERNOON...VERY WARM TEMPERATURES AND HIGH
HUMIDITY LEVELS WILL COMBINE TO PRODUCE HEAT INDEX VALUES NEAR
100 DEGREES IN VALLEY LOCATIONS. IF HEAT INDEX VALUES EXCEED 100
DEGREES...A HEAT ADVISORY WILL NEED TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 3:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT MON JUL 9 2007

NYZ048-049-052-092030-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
401 PM EDT MON JUL 9 2007

...A STRONG THUNDERSTORM IN ALBANY AND SCHENECTADY COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR DUANESBURG...OR ABOUT 8 MILES SOUTH OF AMSTERDAM...AND
MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM...SCHENECTADY...NISKAYUNA AND EAST GLENVILLE BY 410 PM EDT
GUILDERLAND BY 415 PM EDT
COLONIE BY 420 PM EDT
LOUDONVILLE...LATHAM...COHOES AND ALBANY BY 425 PM EDT

SNYDER
Special weather statement, Jul 9, 3:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
437 PM EDT MON JUL 9 2007

NYZ049-052>054-092100-
WESTERN RENSSELAER NY-EASTERN SCHENECTADY NY-EASTERN RENSSELAER NY-
EASTERN ALBANY NY-
437 PM EDT MON JUL 9 2007

...A STRONG THUNDERSTORM IN ALBANY...SCHENECTADY AND RENSSELAER
COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED NEAR ROTTERDAM...OR ABOUT OVER
ROTTERDAM...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
LOUDONVILLE...LATHAM AND ALBANY BY 445 PM EDT
WATERVLIET...MENANDS...GREEN ISLAND AND COHOES BY 450 PM EDT
WYANTSKILL...WYNANTSKILL AND TROY BY 455 PM EDT

SNYDER
Special weather statement, Jul 9, 3:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT MON JUL 9 2007

NYZ041-050-053-054-084-092115-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
442 PM EDT MON JUL 9 2007

...A STRONG THUNDERSTORM IN RENSSELAER...SARATOGA AND WASHINGTON
COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED NEAR ROUND LAKE...OR ABOUT OVER
SARATOGA SPRINGS...AND MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS BY 510 PM EDT

SNYDER
Special weather statement, Jul 9, 4:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT MON JUL 9 2007

NYZ038>040-092145-
SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
508 PM EDT MON JUL 9 2007

...A STRONG THUNDERSTORM IN MONTGOMERY...HERKIMER AND FULTON
COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 7 MILES WEST OF ST. JOHNSVILLE...OR
ABOUT 6 MILES SOUTHEAST OF LITTLE FALLS...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT PLAIN BY 520 PM EDT
CANAJOHARIE...EPHRATAH AND 6 MILES NORTH OF AMES BY 525 PM EDT
FONDA AND 6 MILES SOUTHWEST OF TRIBES HILL BY 545 PM EDT

SNYDER/OKEEFE

The radar

The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 6 hail, 2 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 9, 4:15 PM EST
Where
Albany County, Guilderland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.720, -73.920

Numerous tree limbs, some large, were reported down in and near Guilderland due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 4:16 PM EST
Where
Rensselaer County, 1.68 mi WSW of Eastmor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -73.660

Large tree limbs were reported down due to strong thunderstorm winds in North Greenbush.

Thunderstorm Wind, Rensselaer

When
July 9, 4:20 PM EST
Where
Rensselaer County, Poestenkill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.680, -73.570

Numerous trees and wires were reported down across central Rensselaer county due to strong thunderstorm winds, particularly near Poestenkill.

Thunderstorm Wind, Rensselaer

When
July 9, 4:22 PM EST
Where
Rensselaer County, Schodack Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.550, -73.680

Multiple trees and approximately 6 wires were reported down due to strong thunderstorm winds in and near Schodack Center.

Thunderstorm Wind, Montgomery

When
July 9, 4:30 PM EST
Where
Montgomery County, Canajoharie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.900, -74.570

Trees and wires were reported down due to strong thunderstorm winds in Canajoharie.

Thunderstorm Wind, Schenectady

When
July 9, 4:40 PM EST
Where
Schenectady County, Schenectady
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.800, -73.920

Several trees were reported down due to strong thunderstorm winds in Schenectady.

Hail, Albany

When
July 9, 5:00 PM EST
Where
Albany County, Loudonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.750

Penny to quarter size hail was reported in Loudonville, and covered the ground.

Hail, Albany

When
July 9, 5:07 PM EST
Where
Albany County, Latham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.750, -73.750

Quarter to half dollar size hail was reported in and near Latham.

Thunderstorm Wind, Rensselaer

When
July 9, 5:15 PM EST
Where
Rensselaer County, 1.68 mi WSW of Eastmor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -73.660

Trees were reported down in North Greenbush and Sand Lake due to strong thunderstorm winds.

Thunderstorm Wind, Schenectady

When
July 9, 5:20 PM EST
Where
Schenectady County, Rotterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.820, -74.000

Trees were reported down in Rotterdam due to strong thunderstorm winds.

Hail, Schenectady

When
July 9, 5:29 PM EST
Where
Schenectady County, Niskayuna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -73.830

Penny size hail was reported in Niskayuna.

Thunderstorm Wind, Schenectady

When
July 9, 5:35 PM EST
Where
Schenectady County, Schenectady
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -73.920

Trees were reported down in the backyard of a trained spotter in the Woodlawn area of Schenectady. In addition, the top of a cabana in the yard was ripped off.|

Hail, Schenectady

When
July 9, 5:35 PM EST
Where
Schenectady County, Schenectady
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.800, -73.920

Penny to nickel size hail was reported in the Woodlawn area of Schenectady.

Thunderstorm Wind, Schenectady

When
July 9, 5:50 PM EST
Where
Schenectady County, Schenectady
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -73.920

Numerous trees and wires were reported down in the Mount Pleasant neighborhood of Schenectady. One large tree reportedly landed on a house.

Thunderstorm Wind, Albany

When
July 9, 5:55 PM EST
Where
Albany County, Colonie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.720, -73.850

Numerous trees were reported down in Colonie due to strong thunderstorm winds.

Thunderstorm Wind, Albany

When
July 9, 6:00 PM EST
Where
Albany County, Delmar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -73.820

Trees and wires were reported down due to strong thunderstorm winds in the Delmar and Elsmere areas.

Hail, Herkimer

When
July 9, 6:08 PM EST
Where
Herkimer County, Ilion
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.020, -75.030

Quarter size hail was reported in Ilion.

Flash Flood, Schenectady

When
July 9, 6:15 PM EST to 8:00 PM EST
Where
Schenectady County, Schenectady
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.800, -73.920

Heavy rain from repeated clusters of thunderstorms led to flash flooding in portions of Schenectady. This flooding led to several cars being stranded within rapid rises of water, along with ensuing water rescues.

Weaver Street in Schenectady was particularly hard hit.

Lightning, Albany

When
July 9, 6:30 PM EST
Where
Albany County, Albany
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.650, -73.770

The Park Playhouse at Albany's Washington Park sustained significant damage from a lightning strike, which occurred around 18:30 EST. Estimated damages were around $10,000.

Lightning, Albany

When
July 9, 6:30 PM EST
Where
Albany County, Albany
Injuries
0 direct, 2 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
42.650, -73.770

A house fire on Cuyler Avenue in Albany was initiated by a lightning strike, which is believed to have hit an electrical panel on the outside of the house. Once hit, an electrical surge and subsequent fire spread from the basement through the rest of the house. The house sustained severe damage, and partially collapsed.

Two firefighters suffered minor injuries while trying to extinguish the blaze.

Hail, Herkimer

When
July 9, 6:32 PM EST
Where
Herkimer County, Herkimer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.030, -75.020

Nickel size hail was reported in Herkimer.

Thunderstorm Wind, Herkimer

When
July 9, 6:32 PM EST
Where
Herkimer County, Cedarville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -75.100

A tree was reported down on wires in Cedarville due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 9, 6:36 PM EST
Where
Rensselaer County, Schodack Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.550, -73.680

Numerous trees were reported down in Schodack Center due to strong thunderstorm winds.

Flash Flood, Albany

When
July 9, 6:45 PM EST to 8:00 PM EST
Where
Albany County, Albany
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.650, -73.770

Heavy rain from repeated clusters of thunderstorms produced localized flash flooding in the city of Albany, and in portions of Colonie, Guilderland, and Delmar. Rapid rises in water led to several stranded vehicles and water rescues, along with subsequent road closures.

Some of the roads that were closed included Sand Creek Road in Colonie between Everett and Osborne Roads, Lincoln Avenue and North Allen Street in Albany, Colonial Avenue near Western Avenue in Albany, Kenwood Avenue in Delmar, and Western Avenue near Stuyvesant Plaza in Albany.

Thunderstorm Wind, Montgomery

When
July 9, 6:55 PM EST
Where
Montgomery County, 7 mi NW of Ft Plain
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.002, -74.718

Trees were reported down due to strong thunderstorm winds in Mindenville.

Thunderstorm Wind, Columbia

When
July 9, 7:00 PM EST
Where
Columbia County, New Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -73.400

Wires were reported down due to strong thunderstorm winds in New Lebanon.

Thunderstorm Wind, Washington

When
July 9, 8:20 PM EST
Where
Washington County, Clemons
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
43.630, -73.450

Multiple trees were reported down in Clemons due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46862, 46863, 46864, 46865, 46866, 46912, 46867, 46868, 46875, 46877, 46878, 46881, 46977, 46884, 46907, 46886, 46888, 46923, 46995, 47006, 46889, 46890, 46892, 46972, 46901, 46894, 46896.